To the Editor.—
Drs Michael and Mitch (236:2773-2775, 1976) described a patient who "was given phenytoin and phenobarbital but no other medications." Three weeks later a skin rash developed, and the patient was advised to stop taking the medications. Six days following that she was admitted to a hospital, at which time neither phenytoin or phenobarbital were detected in her serum. In this patient, a syndrome of exfoliative dermatitis, hepatitis, fever, lymphadenopathy, renal failure, and myositis later developed. The authors state that the illness was "presumably caused by phenytoin hypersensitivity." Phenobarbital is not mentioned in the article except in the case report.Although this syndrome could have been caused by phenytoin hypersensitivity, it could also have been the result of phenobarbital hypersensitivity. Since shortly after phenobarbital was introduced, it has been known that this drug could produce cutaneous reactions. In severe cases, this can proceed to a syndrome of fever,
Wilensky AJ. Phenytoin Hypersensitivity. JAMA. 1977;237(24):2600–2601. doi:10.1001/jama.1977.03270510022004
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: